Rationale:Whereas metronidazole-induced hepatotoxicity is quite rare in the general population, in individuals carrying a nucleotide excision repair disorder, namely Cockayne syndrome, there is a high risk of developing this complication.Patient concerns:We report the case of a 44-year-old man, affected by xeroderma pigmentosum, who was admitted to the hospital presenting aspiration pneumoniae caused by worsening dysphagia and with severe hepatotoxicity during the hospitalization.Diagnoses:Acute hepatitis, which was leading to acute liver failure, occurred during antibiotic treatment with metronidazole and ceftazidime with an elevation of liver enzymes consistent with hepatocellular damage pattern.Interventions:Hydration with glucose 5% solution, pantoprazole and vitamin K were administered, meanwhile other causes of hepatitis were ruled out and the ongoing antibiotic treatment was stopped suspecting a drug-induced liver injury.Outcomes:Liver function nearly completely recovered 1 month later with a first rapid improvement, within few days, of aminotransferases and coagulation studies, and slower of cholestatic enzymes.Lessons:We describe the first case available in the literature of hepatotoxicity associated with metronidazole treatment in a xeroderma pigmentosum patient. Clinicians therefore, based on this report and according to the possible underlying mechanism shared by other genetic diseases characterized by alterations in the pathway of DNA-repair, should consider such adverse event also in patients affected by this rare disease.

Vanoli, J., Nava, M., Invernizzi, C., Panizzuti, F., Grassi, G. (2022). Metronidazole-induced hepatotoxicity in a patient with xeroderma pigmentosum: A case report. MEDICINE, 101(21) [10.1097/MD.0000000000029416].

Metronidazole-induced hepatotoxicity in a patient with xeroderma pigmentosum: A case report

Vanoli, Jennifer
Co-primo
;
Nava, Miriam
Co-primo
;
Invernizzi, Chiara
Secondo
;
Grassi, Guido
Ultimo
2022

Abstract

Rationale:Whereas metronidazole-induced hepatotoxicity is quite rare in the general population, in individuals carrying a nucleotide excision repair disorder, namely Cockayne syndrome, there is a high risk of developing this complication.Patient concerns:We report the case of a 44-year-old man, affected by xeroderma pigmentosum, who was admitted to the hospital presenting aspiration pneumoniae caused by worsening dysphagia and with severe hepatotoxicity during the hospitalization.Diagnoses:Acute hepatitis, which was leading to acute liver failure, occurred during antibiotic treatment with metronidazole and ceftazidime with an elevation of liver enzymes consistent with hepatocellular damage pattern.Interventions:Hydration with glucose 5% solution, pantoprazole and vitamin K were administered, meanwhile other causes of hepatitis were ruled out and the ongoing antibiotic treatment was stopped suspecting a drug-induced liver injury.Outcomes:Liver function nearly completely recovered 1 month later with a first rapid improvement, within few days, of aminotransferases and coagulation studies, and slower of cholestatic enzymes.Lessons:We describe the first case available in the literature of hepatotoxicity associated with metronidazole treatment in a xeroderma pigmentosum patient. Clinicians therefore, based on this report and according to the possible underlying mechanism shared by other genetic diseases characterized by alterations in the pathway of DNA-repair, should consider such adverse event also in patients affected by this rare disease.
Articolo in rivista - Articolo scientifico
acute hepatitis; antibiotics; case report; drug-induced liver injury; liver failure; xeroderma pigmentosum;
English
Vanoli, J., Nava, M., Invernizzi, C., Panizzuti, F., Grassi, G. (2022). Metronidazole-induced hepatotoxicity in a patient with xeroderma pigmentosum: A case report. MEDICINE, 101(21) [10.1097/MD.0000000000029416].
Vanoli, J; Nava, M; Invernizzi, C; Panizzuti, F; Grassi, G
File in questo prodotto:
File Dimensione Formato  
Metronidazole_induced_hepatotoxicity_in_a_patient.8.pdf

accesso aperto

Tipologia di allegato: Publisher’s Version (Version of Record, VoR)
Dimensione 243.18 kB
Formato Adobe PDF
243.18 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10281/380037
Citazioni
  • Scopus 0
  • ???jsp.display-item.citation.isi??? 0
Social impact